Florida, 2007

Lightning Strike in Florida, May 13, 2007

May 13, 2007 · NWS MFL · 1 event in 1 county or zone

A lightning strike caused a fire at an apartment complex in Plantation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A lightning strike caused a fire at an apartment complex in Plantation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 13, 1:57 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, May 13, 1:57 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
257 PM EDT SUN MAY 13 2007

.DISCUSSION...ISOLATED STORMS DEVELOPED SUNDAY AFTERNOON ACROSS
NRN PORTIONS OF MAINLAND SOUTH FLORIDA WITH A COUPLE OF THEM
REACHING NEAR SEVERE LEVELS. A RATHER UNSTABLE AIRMASS WITH VERY
COLD TEMPERATURES ALOFT...DIURNAL HEATING AND LAKE/SEA BREEZES
WERE THE MAIN MECHANISM FOR THE DEVELOPMENT OF THESE STORMS. A
FRONTAL BOUNDARY ACROSS NRN FLORIDA WILL DRIFT SOUTH TO MAINLAND
SOUTH FLORIDA THROUGH TUE MORNING. THIS WILL ACT AS A FOCUSING
MECHANISM FOR DAILY SHWRS/TSTMS ACROSS THE FORECAST AREA. BOTH GFS
AND NAM INDICATES INCREASING MOISTURE DURING THIS PERIOD AND GFS
EVEN INDICATES POPS IN THE HIGH CHANCE TO NMRS CATEGORY. DECIDED
TO KEEP IT IN THE HIGH CHANCE AND NOT GO AS HIGH AS GFS YET.

A SFC RIDGE WILL MOVE EAST OVER THE WRN ATLANTIC BEHIND THIS
FRONTAL BOUNDARY AND WILL ESTABLISH JUST N OF 30N WITH RIDGE
EXTENDING WEST TO NRN GULF. THIS WILL KEEP A LOW LVL EAST FLOW
WHICH WILL KEEP A MODERATE AMOUNT OF MOISTURE COMING INTO THE
AREA WITH A CHANCE FOR SHWRS/TSTMS EACH DAY. LOOKS LIKE THE RAINY
SEASON IS FINALLY ON THE WAY.

&&

.AVIATION...ISOLD SHWRS/TSTMS SHOULD CONTINUE TO DEVELOP ALONG
BOTH COASTS SEA BREEZES REST OF THE AFTERNOON INTO EARLY EVENING
HOURS. WL INDICATE TEMPO FOR KPBI AND KFLL AND VCNTY SHWRS FOR
KMIA/KTMB. VFR CONDITIONS WILL PREVAIL FOR KAPF.

&&

.MARINE...WINDS AND SEAS WILL REMAIN ON THE LIGHT SIDE THROUGH
MONDAY NIGHT. AS SFC HIGH MOVES EAST OVER WRN ATLC AND PRESSURE
GRADIENT TIGHTENS OVER OUR LOCAL WATERS...WINDS WILL INCREASE TO
THE 15 TO 20 KTS RANGE. A SMALL NORTHEAST SWELL WILL BEGIN TO
AFFECT OUR ATLC WATERS TUE AT WHICH TIME SEAS MAY BUILD UP TO 7 FEET.

&&

.FIRE WEATHER...NO PROBLEMS EXPECTED. WITH THE LOW LVL FLOW
BECOMING EAST AND DEWPOINTS INCREASING THROUGH THIS
PERIOD...RELATIVE HUMIDITIES SHOULD REMAIN WELL ABOVE CRITICAL VALUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  88  72  83  73 / 40 40 50 30
FORT LAUDERDALE  87  72  84  74 / 30 30 50 30
MIAMI            87  71  86  72 / 30 30 50 30
NAPLES           85  70  87  68 / 20 20 50 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...47/RGH
SHORT TERM/AVIATION...54/BNB
Hazardous weather outlook, May 13, 9:51 AM EST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1051 AM EDT SUN MAY 13 2007

FLZ063-066>075-140245-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
1044 AM EDT SUN MAY 13 2007

...SCATTERED THUNDERSTORMS THIS AFTERNOON WITH A FEW SEVERE POSSIBLE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
THIS AFTERNOON ACROSS INTERIOR SOUTH FLORIDA AND THEN MOVE TOWARDS
THE EAST COAST. THESE STORMS WILL CONTAIN FREQUENT LIGHTNING
STRIKES...GUSTY WINDS...HAIL...AND BRIEF VERY HEAVY RAINFALL.

WIND: SOME OF THE STRONGEST STORMS COULD PRODUCE WIND GUSTS TO
AROUND 45 TO 55 MPH.

HAIL: THE STRONGER STORMS COULD PRODUCE DIME SIZE HAIL WITH A
FEW STORMS AROUND LAKE OKEECHOBEE TO PALM BEACH COUNTY PRODUCING
HAIL UP TO ONE INCH.

FLOODING: BRIEF VERY HEAVY RAINFALL IN THE STRONGEST STORMS WILL
CAUSE SOME STANDING WATER ALONG ROADWAYS WHERE THE DRAINAGE IS
POOR OR IN OTHER POORLY DRAINED LOCATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AFTERNOON THUNDERSTORM CHANCES WILL INCREASE FOR THE ENTIRE AREA
THIS WEEK, AS DEEPER MOISTURE RETURNS AND FAVORABLE SEA BREEZE
BOUNDARIES DEVELOP ALONG BOTH COASTS.

THE WINDS WILL BE FROM THE EAST AROUND 15 MPH EARLY NEXT WEEK
ALONG WITH LOW TIDE OCCURRING DURING THE DAY HOURS. THIS WILL LEAD
TO AN INCREASE IN RISK OF RIP CURRENTS ALONG THE EAST COAST
BEACHES OF SOUTH FLORIDA EARLY NEXT WEEK.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, May 13, 12:14 PM EST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
114 PM EDT SUN MAY 13 2007

FLZ068-131730-
PALM BEACH EASTERN FL-
114 PM EDT SUN MAY 13 2007

...STRONG THUNDERSTORM AFFECTING EXTREME NORTHEAST PALM BEACH
COUNTY...

AT 110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TEQUESTA...OR NEAR JUPITER...MOVING EAST AT
15 TO 20 MPH.

THE PRIMARY IMPACTS WILL BE FREQUENT LIGHTNING...SMALL HAIL UP TO
DIME SIZE...HEAVY RAINFALL...AND GUSTY WINDS OF 40 TO 50 MPH...WHICH
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

BAXTER
Special weather statement, May 13, 1:09 PM EST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
209 PM EDT SUN MAY 13 2007

FLZ063-066-131910-
HENDRY FL-GLADES FL-
209 PM EDT SUN MAY 13 2007

...STRONG THUNDERSTORM DEVELOPING OVER SOUTHERN GLADES...AND
NORTHERN HENDRY COUNTIES...

AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A STRONG THUNDERSTORM WAS RAPIDLY DEVELOPING NEAR MUSE...OR NEAR LA
BELLE...MOVING EAST AT 5 TO 10 MPH. THIS STORM WILL AFFECT THE AREAS
OF MUSE...LA BELLE...ORTONA...AND MOORE HAVEN DURING THE NEXT HOUR.

THE PRIMARY IMPACTS WILL BE FREQUENT LIGHTNING...SMALL HAIL UP TO
DIME SIZE...HEAVY RAINFALL..AND GUSTY WINDS OF 40 TO 50 MPH...WHICH
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ALERT FOR
POSSIBLE WARNINGS IF THIS STORM BECOMES ANY STRONGER.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

BAXTER
Local storm report, May 13, 1:51 PM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
251 PM EDT SUN MAY 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             1 W JUPITER             26.93N 80.12W
05/13/2007  E0.25 INCH       PALM BEACH         FL   TRAINED SPOTTER

&&

BAXTER
Special weather statement, May 13, 2:31 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
331 PM EDT SUN MAY 13 2007

FLZ066-067-132030-
HENDRY FL-PALM BEACH WESTERN FL-
331 PM EDT SUN MAY 13 2007

...STRONG THUNDERSTORMS DEVELOPING NEAR SOUTHERN LAKE OKEECHOBEE AREA...

AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM 7
MILES SOUTH OF CLEWISTON TO HENDRY CORRECTIONAL INSTITUTE MOVING EAST
AT 5 TO 10 MPH. SOME LOCATIONS THAT COULD BE AFFECTED ARE DEVILS
GARDEN...CLEWISTON...SOUTH BAY...BELLE GLADE...BIG CYPRESS SEMINOLE
RESERVATION...AND HOLEY LAND WILDLIFE MANAGEMENT AREA.

THE PRIMARY IMPACTS WILL BE FREQUENT LIGHTNING...SMALL HAIL UP TO DIME
SIZE...HEAVY RAINFALL...AND GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THESE STORMS PASS BY.

RESIDENTS NEAR THE PATH OF THESE STORM SHOULD REMAIN ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

BAXTER
Special weather statement, May 13, 3:21 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
421 PM EDT SUN MAY 13 2007

FLZ068-072-132045-
PALM BEACH EASTERN FL-BROWARD METROPOLITAN FL-
421 PM EDT SUN MAY 13 2007

AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BOCA RATON...MOVING SOUTH AT 10 MPH.

EXPECT FREQUENT LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED HAIL...
AND TORRENTIAL DOWNPOURS. A WARNING WILL BE ISSUED IF THIS
THUNDERSTORM ACTIVITY STRENGTHENS.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

70/DD
Special weather statement, May 13, 3:26 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
426 PM EDT SUN MAY 13 2007

FLZ070-071-132130-
WESTERN BROWARD FL-EASTERN COLLIER FL-
426 PM EDT SUN MAY 13 2007

...STRONG THUNDERSTORMS APPROACHING NORTHWEST BROWARD AND EAST
COLLIER COUNTIES...

AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ROTENBERGER WILDLIFE
MANAGEMENT AREA TO BIG CYPRESS SEMINOLE INDIAN RESERVATION...MOVING SOUTH
AROUND 10 MPH. SOME AREAS THAT COULD BE AFFECTED ARE I-75 IN EASTERN COLLIER
AND WESTERN BROWARD COUNTY DURING THE NEXT HOUR.

THE PRIMARY IMPACTS WILL BE FREQUENT LIGHTNING...SMALL HAIL UP TO DIME
SIZE...HEAVY RAINFALL...AND GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN DOWN
SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORMS PASS BY.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

BAXTER

The radar

The Miami radar (KAMX), 56 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Broward

When
May 13, 4:00 PM EST
Where
Broward County, Plantation
Property damage
$40,000
Reported by
Newspaper
Coordinates
26.080, -80.200

Lightning struck the roof of The Waves apartment complex in Plantation. The strike set off flames in the attic and severely damaged four apartments.

A total of 9 people were displaced from their homes because of the fires.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34537.